While in the hospital, I was given two different types of antibiotics and an anti-inflammatory medication, which I’m currently still taking. As you are probably aware, antibiotics can work wonders dealing with bacterial infections (if not used regularly), but they can carry some unwanted side-effects. Some of the side-effects I’ve experienced, although mildly, are: Blurred vision at times when reading, fatigue and drowsiness, runny nose, and occasional sneezing. All-in-all not too bad compared to other the other possible side-efffects possible: Agitation, back pain, confusion, fever, hallucinations, nausea, seizures, difficulty breathing, and vomiting-there are also many other side-effects even more serious. These particular antibiotics are levaquin and flagyl, and there is a complete list on the WebMd website.To counter some of the effects, I’m drinking kefir (a fermented yogurt-type drink) and eating yogurt to help replace the friendly bacteria in the gut (probiotics). I’m also eating bananas, baked garlic bulbs and onions (prebiotics) to help feed those probiotics. While research is scant in this area of countering the side-effects of antibiotics, I feel much better. Since it’s only been a week since my release, I’ll keep you posted on my progress.
Now for the anti-inflammatory agent I’m taking, 40 mg/day of prednisone. Prednisone is one of the most successful and most commonly used drug for treating a variety of inflammatory and auto-immune conditions, but carries with it many unwanted side-effects. Some of the the effects of long-term steroid use are: Weight gain, increased appetite, loss of muscle mass and bone density, increased fatty deposits, a reduction in zinc, Vitamins C and D levels, a loss of potassium, fluid retention, gastric problems, hypertension, high blood pressure, and blood sugar issues. Yikes!
Although it’s important to remember that not everyone will experience the same side-effects, these are the ones of prednisone that I have noticed. Inability to sleep, both falling asleep and staying there (I feel like I’ve drunk 10 pots of coffee), increased appetite (I can’t seem to get enough to eat), and a very strong and noticeable heartbeat and at times it feels like it races (tachycardia). I also feel at times like I want to crawl out of my skin. I see the doctor tomorrow, so hopefully I can start tapering down. Meanwhile, to replace the potassium I’m losing, I’m eating bananas, avocados, squash, and potatoes. Potassium is a very important nutrient for maintaining fluid balance in the cells, and there is a delicate dance between salt and potassium (low potassium will result in pulling fluid out of the cell and increasing blood volume, hence increased blood pressure). It also reeks havoc with many other cellular processes, so I’m cutting down my salt intake also.
I’m also eating extra protein to help counter the effects of loss of muscle mass, and I’ll begin my workouts again tomorrow. I’m drinking protein shakes, eating salmon, tuna, eggs, cheese, dark meat chicken, sardines, herring, and beef.
To counter the effects of bone loss, I’m taking 5,000 IU of Vitamin D, 200 mcg of Vitamin K, and getting a short amount of time in the sun.
Since steroids can interfere with the normal restoring of skin cells, I’m eating lots of vegetables; carrots, sweet potatoes, kale, and cauliflower. I’m drinking a lot of water, and eating more vegetable oils to take in more Vitamin E. Normally, nuts are my favorite source, but I’m currently on a soft-food diet, so I’m eating nut butters like almond and sunflower.
Lastly, I’m craving sweets. I’ve never been a ‘sweets’ person, but since I got out of the hospital, I can’t seem to get enough. I haven’t drunk a Coca Cola in years, but I had one the other day. I know it’s not good for me, so no more. I have a juice orange tree in my backyard, so I squeezed a bunch yesterday. Sure, OJ has a lot of sugar, but it also has a lot of nutrients-something that Coke doesn’t.
Hopefully, after seeing the doc tomorrow, I can get good news on some of these meds. In the meantime, I have a plan.
Stay well, John R Blilie, M.S.